Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Pittsburgh, PA

May 6, 2003Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 6, 2003, 5:58 PM EDT for Indiana County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 5:58 PM EDT (21:58 UTC)
Expired
May 6, 2003, 7:00 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Indiana County, PA

The radar

The State College radar (KCCX), 89 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS51 KPBZ 062158
SVRPBZ
PAC063-062300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF CLYMER...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CLYMER...OTHER LOCATIONS INCLUDE PLUMVILLE AND HOME. 
  

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

LAT...LON 4073 7881 4065 7884 4065 7908 4070 7927
          4074 7926 4078 7922 4091 7922 4091 7881

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 6, 3:20 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE MAY 6 2003

SHORT TERM CONCERN...STORMS BEGINNING TO FIRE FROM NEAR FKL
SOUTHWEST TOWARD NEW CASTLE. BEST FRONTOGENESIS AND MOISTURE
CONVERGENCE CURRENTLY IN CENTRAL OH WITH LIS AROUND -7 AND CAPES
AROUND 2000.  FEEL THE BEST LOCATION FOR STORMS TO DEVELOP IS FROM
THEIR CURRENT LOCATION BACK INTO CENTRAL OH.

AFTER THIS EVENINGS STORM THREAT THE FOCUS SHIFTS TO THE TIMING OF
THE SEEMINGLY NEVERENDING CHARGE OF STORM SYSTEMS THROUGH THE END OF
THE WEEK. COLLABORATION WITH SURROUNDING OFFICES ON TIMING AND TEMPS
THROUGH THE WEEKEND.  NEXT SYSTEM SHOULD ROLL THROUGH LATE WEDNESDAY
THROUGH THURSDAY MORNING.

FCSTID =   25
PIT   53  72  51  68 /  30  60  50  20
HLG   55  73  52  70 /  30  60  50  20
MGW   54  70  50  68 /  30  60  50  20
ZZV   54  75  53  72 /  30  60  50  20
PHD   54  74  51  71 /  30  60  50  20
FKL   50  70  47  65 /  30  60  50  20
DUJ   50  68  46  64 /  30  60  50  20
LBE   53  72  53  70 /  30  60  50  20
BTP   51  71  49  66 /  20  60  50  20
IDI   51  72  50  69 /  20  60  50  20
ODM   50  69  48  65 /  30  60  50  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

ART
Hazardous weather outlook, May 6, 4:57 AM EDT, 13 hours 1 minute before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND TODAY. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREAT.
RAINFALL AMOUNTS EXCEEDING ONE INCH CAN ALSO BE EXPECTED WITH
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA
WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED DAYS THREE THROUGH SEVEN AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 6, 4:08 PM EDT, 1 hour 50 minutes before
PAZ009-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT TUE MAY 6 2003

...THUNDERSTORMS RUMBLING ACROSS THE AREA...

THUNDERSTORMS WITH HAIL...UP TO ONE HALF INCH IN DIAMETER...
ALONG WITH HEAVY DOWNPOURS AND GUSTY WINDS WILL AFFECT
SOUTHERN AND EASTERN SECTIONS OF THE COUNTY INTO THE EARLY EVENING
HOURS.
Special weather statement, May 6, 4:14 PM EDT, 1 hour 44 minutes before
PAZ013-014-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT TUE MAY 6 2003

...THUNDERSTORMS RUMBLING ACROSS THE AREA...

THUNDERSTORMS WITH HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG
WITH HEAVY DOWNPOURS AND GUSTY WINDS WILL AFFECT THE EASTERN
SECTIONS OF LAWRENCE COUNTY AND THE NORTHERN HALF OF BUTLER COUNTY
INTO THE EARLY EVENING HOURS.  THE LAKE ARTHUR AREA WILL BE IMPACTED
BY THIS STORM.

SPOTTER HAS REPORTED UP TO ONE QUARTER INCH HAIL EAST OF NEW CASTLE
IN ASSOCIATION WITH THIS STORM.
Special weather statement, May 6, 5:15 PM EDT, 43 minutes before
PAZ014-022-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT TUE MAY 6 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

THUNDERSTORMS WILL AFFECT EASTERN BUTLER COUNTY AND NORTHERN ARMSTRONG
COUNTIES DURING THE EARLY EVENING HOURS. SOME OF THESE STORMS MAY
PRODUCE HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG WITH HEAVY RAINS
UP TO THREE QUARTERS OF AN INCH AND GUSTY WINDS.

SPOTTERS REPORTED MARBLE SIZE HAIL NEAR MORAINE STATE PARK IN WESTERN
BUTLER COUNTY WITH THESE STORMS.
Special weather statement, May 6, 5:52 PM EDT, 6 minutes before
PAZ021-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT TUE MAY 6 2003

....THUNDERSTORMS TO MOVE ACROSS THE AREA...

THUNDERSTORMS IN NORTHWESTERN ALLEGHENY COUNTY AT 550 PM EDT
WILL MOVE EASTWARD ACROSS THE COUNTY DURING THE EARLY EVENING HOURS.

SOME OF THESE STORMS MAY PRODUCE HAIL...IN THE RANGE OF PEA SIZE TO
MARBLE SIZE...ALONG WITH HEAVY DOWNPOURS AND GUSTY WINDS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:40 PM EDTSevere Thunderstorm WarningPBZArmstrong50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.